Evidence map›Paper›PMID 32148980›Full record

ArticleCase reports in hepatology2020

Clarithromycin-Associated Acute Liver Failure Leading to Fatal, Massive Upper Gastrointestinal Hemorrhage from Profound Coagulopathy: Case Report and Systematic Literature Review.

Ahmed I Edhi, Seifeldin Hakim, Christienne Shams, Damanpreet Bedi, Mitual Amin, Mitchell S Cappell

Open access · goldAbstract readCase Reports
In one paragraph

Article in Case reports in hepatology, 2020. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 2 papers.

0numbers the graph read from it
0cells of the map it votes in
2citing papers in PubMed
1.1field-weighted citation impact, top 24% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

2 citing papers in PubMed, 8 citations in OpenAlex.

  1. Article
  2. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

6 authors at 2 institutions in 1 country.

Ahmed I EdhiDivision of Gastroenterology & Hepatology, Department of Medicine, William Beaumont Hospital, 3535 W Thirteen Mile Rd, Royal Oak, MI 48073, USA.
Seifeldin HakimDivision of Gastroenterology & Hepatology, Department of Medicine, William Beaumont Hospital, 3535 W Thirteen Mile Rd, Royal Oak, MI 48073, USA.
Christienne ShamsDepartment of Medicine, William Beaumont Hospital, Oakland University William Beaumont School of Medicine, 3535 W Thirteen Mile Rd, Royal Oak, MI 48073, USA.ORCID https://orcid.org/0000-0003-3707-2457
Damanpreet BediTransplant Surgery, Department of Surgery, William Beaumont School of Medicine, 3601 W Thirteen Mile Rd, Royal Oak, MI 48073, USA.
Mitual AminDepartment of Pathology, William Beaumont Hospital, Oakland University William Beaumont School of Medicine, 3601 W Thirteen Mile Rd, Royal Oak, MI 48073, USA.
Mitchell S CappellDivision of Gastroenterology & Hepatology, Department of Medicine, William Beaumont Hospital, 3535 W Thirteen Mile Rd, Royal Oak, MI 48073, USA.ORCID https://orcid.org/0000-0003-3445-5428
Beaumont Hospital, Royal Oak · USOakland University · US

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

While erythromycin has caused numerous cases of acute liver failure (ALF), clarithromycin, a similar macrolide antibiotic, has caused only six reported cases of ALF. A new case of clarithromycin-associated ALF is reported with hepatic histopathology and exclusion of other etiologies by extensive workup, and the syndrome of clarithromycin-associated ALF is better characterized by systematic review. A 60-year-old nonalcoholic man, with normal baseline liver function tests, was admitted with diffuse abdominal pain and AST = 499 U/L and ALT = 539 U/L, six days after completing a 7-day course of clarithromycin 500 mg twice daily for suspected upper respiratory infection. AST and ALT each rose to about 1,000 U/L on day-2 of admission, and rose to ≥6,000 U/L on day-3, with development of severe hepatic encephalopathy and severe coagulopathy. Planned liver biopsy was cancelled due to coagulopathies. Extensive evaluation for infectious, immunologic, and metabolic causes of liver disease was negative. Abdominal computerized tomography and abdominal ultrasound with Doppler were unremarkable. The patient developed massive, acute upper gastrointestinal bleeding associated with coagulopathies. Esophagogastroduodenoscopy was planned after massive blood product transfusions, but the patient rapidly expired from hemorrhagic shock. Autopsy revealed a golden-brown heavy liver with massive hepatic necrosis and sinusoidal congestion. Rise of AST/ALT to about 1,000 U/L each was temporally incompatible with shock liver because this rise preceded the hemorrhagic shock, but the subsequent AST/ALT rise to ≥6,000 U/L each may have had a component of shock liver. The six previously reported cases were limited by failure to exclude hepatitis E (4), lack of liver biopsy (2), and uninterpretable liver biopsy (1) and by confounding potential etiologies including disulfiram, israpidine, or recent acetaminophen use (3), clarithromycin overdose (1), active alcohol use (1), and severe heart failure (1). Review of 6 previously reported and current case of clarithromycin-associated ALF revealed that patients had AST and ALT values in the thousands. Five patients died and 2 survived.

Identifiers

PMID32148980
PMCPMC7049424
OpenAlexW3008243100

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.